Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 345, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 13, 2003, 9:37 PM EDT for Gwinnett County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 9:37 PM EDT (01:37 UTC)
- Expired
- Jul 13, 2003, 10:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Gwinnett County, GA
The radar
The Atlanta radar (KFFC), 87 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 323 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
082 WUUS52 KFFC 140137 SVRATL GAC135-140215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 937 PM EDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GWINNETT COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 1015 PM EDT * AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DULUTH...MOVING EAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BERKELEY LAKE...DACULA...DULUTH...GRAYSON...LAWRENCEVILLE AND SUWANEE. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3413 8416 3397 8423 3384 8391 3401 8381 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:35 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 13, 9:35 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 935 PM EDT SUN JUL 13 2003 ALTHOUGH MUCH OF THE FORECAST AREA HAS BEEN WORKED OVER... POCKETS OF INSTABILITY REMAIN. SINCE WE HAVE AN UPPER LEVEL TROUGH OVER THE AREA...AND SEVERAL OUTFLOW BOUNDARIES AT THE SURFACE... WE NEED TO HANG ON TO POPS OVERNIGHT. AREAL COVERAGE AND INTENSITY SHOULD BE DIMINISHING WITH TIME...BUT LOCALLY HEAVY RAIN AND ISOLATED SEVERE STORMS MAY PERSIST INTO THE EARLY MORNING HOURS. .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. 15
Hazardous weather outlook, Jul 13, 6:00 AM EDT, 15 hours 37 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-131600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 600 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY. .SYNOPSIS... A STATIONARY FRONT OVER TENNESSEE AND THE SOUTH APPALACHIANS WILL DRIFT INTO NORTH GEORGIA THROUGH TONIGHT. A TROUGH OF LOW PRESSURE ACROSS NORTH GEORGIA WILL WEAKEN TODAY. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. FREQUENT LIGHTNING AND HEAVY RAIN CAN ALSO BE EXPECTED. THE BEST TIME FOR SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING. .DISCUSSION... A MOIST AIRMASS WILL CONTINUE OVER THE AREA. CAPES OF 500 TO 1500 CAN BE EXPECTED...ALONG WITH LIFTED INDICES OF MINUS 2 TO MINUS 6. ALSO...WEAK UPPER LEVEL ENERGY WILL MOVE ACROSS THE AREA AND DEEPEN AN UPPER LEVEL TROUGH OF LOW PRESSURE. THIS WILL AID THUNDERSTORM DEVELOPMENT. .FOR SPOTTERS... SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEEDED. .OTHER HAZARDS... HEAVY RAIN AND SOME FLOODING MAY ALSO OCCUR. .DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA. BDL
In the hours before
Special weather statement, Jul 13, 8:11 PM EDT, 1 hour 26 minutes before
GAZ031-032-140045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 811 PM EDT SUN JUL 13 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN NORTHERN PAULDING AND NORTHERN COBB COUNTIES UNTIL 845 PM EDT... AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER ACWORTH AND IN NORTHERN PAULDING COUNTY...MOVING EAST AT 35 MPH. WINDS GUSTS TO 50 MPH AND PEA-SIZED HAIL CAN BE EXPECTED IN THESE STORMS. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 845 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 13, 8:16 PM EDT, 1 hour 21 minutes before
GAZ036>039-050-051-140115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 816 PM EDT SUN JUL 13 2003 ...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS AND HEAVY RAIN IN TALIAFERRO...GREENE...OCONEE...WILKES...OGLETHORPE AND CLARKE COUNTIES UNTIL 915 PM EDT... AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM ATHENS TO WASHINGTON MOVING SOUTHEAST AT 10 MPH. THEY HAVE BEEN ACCOMPANIED BY HEAVY RAIN IN EXCESS OF 2 INCHES AN HOUR. BE CAREFUL WHILE DRIVING AS THIS MAY PRODUCE PONDING OF WATER ON ROADS. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 915 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 13, 8:48 PM EDT, 49 minutes before
GAZ020-021-032-140115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 848 PM EDT SUN JUL 13 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN COBB...CHEROKEE AND SOUTHERN BARTOW COUNTIES UNTIL 915 PM EDT... AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM NELSON TO 6 MILES SOUTHWEST OF EMERSON...MOVING SOUTHEAST AT 20 MPH. THIS AREA HAS WEAKENED OVER THE PAST HOUR...BUT IS STILL CAPABLE OF PRODUCING PEA-SIZED HAIL...WIND GUSTS TO 40 MPH AND TORRENTIAL RAIN. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF THIS AREA. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 915 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 13, 8:53 PM EDT, 44 minutes before
GAZ051-061-062-140145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 853 PM EDT SUN JUL 13 2003 ...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS AND HEAVY RAIN IN EXCESS OF ONE TO TWO INCHES AN HOUR IN HANCOCK...WARREN AND TALIAFERRO COUNTIES UNTIL 945 PM EDT... AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CRAWFORDVILLE...MOVING EAST AT 5 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 945 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 13, 9:25 PM EDT, 12 minutes before
GAZ030-140200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 925 PM EDT SUN JUL 13 2003 ...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS...INTENSE LIGHTNING...AND HEAVY RAIN IN EXCESS OF AN INCH IN ONE HALF AN HOUR IN POLK COUNTY UNTIL 1000 PM EDT... AT 921 PM EDT...OVER CEDARTOWN...MOVING SOUTHEAST AT 20 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 1000 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Jul 13, 9:27 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
927 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM MACON GA FLOODING
07/13/03 BIBB STREETS AND BUILDINGS
FLOODED. OVER A FOOT AND
A HALF IN SOME PLACES.
REPORTED BY BIBB COUNTY
EMA.
0500 PM BUENA VISTA GA FLOODING
07/13/03 MARION ROADS WASHED OUT.
REPORTED BY MARION COUNTY
911.
0600 PM DALTON GA 0.88 INCH HAIL
07/13/03 WHITFIELD REPORTED BY AMATEUR RADIO
OPERATOR.
0606 PM IVY LOG GA 1.75 INCH HAIL
07/13/03 UNION REPORTED BY UNION COUNTY
911.
0607 PM COLUMBUS GA FLOODING
07/13/03 MUSCOGEE HOUSES AND BUSINESSES
FLOODED ON THE SOUTH END
OF TOWN. REPORTED BY
MUSCOGEE COUNTY 911.
0610 PM DALTON GA WIND DAMAGE
07/13/03 WHITFIELD NUMEROUS TREES DOWN.
REPORTED BY WHITFIELD
COUNTY 911.
0620 PM NEWNAN GA WIND DAMAGE
07/13/03 COWETA SEVERAL TREES DOWN.
REPORTED BY COWETA COUNTY
911.
0700 PM HOLLEY GA WIND DAMAGE
07/13/03 MURRAY SEVERAL TREES DOWN.
REPORTED BY MURRAY COUNTY
911.
0700 PM HOLLEY GA 1.75 INCH HAIL
07/13/03 MURRAY REPORTED BY MURRAY COUNTY
911.
0709 PM CISCO GA WIND DAMAGE
07/13/03 GORDON SEVERAL TREES AND POWER
LINES DOWN. REPORTED BY
GORDON COUNTY 911.
0730 PM HOLLEY GA FLOODING
07/13/03 MURRAY WATER FLOWING ACROSS
ROADS. REPORTED BY MURRAY
COUNTY 911.
0730 PM WESTON GA FLOODING
07/13/03 WEBSTER WATER COVERING ROADS IN
THE SOUTH END OF TOWN.
REPORTED BY WEBSTER
COUNTY 911.
0738 PM CALHOUN GA 1.00 INCH HAIL
07/13/03 GORDON REPORTED BY AMATEUR RADIO
OPERATOR.
0740 PM TALKING ROCK GA 1.75 INCH HAIL
07/13/03 PICKENS REPORTED BY PICKENS
COUNTY 911.
0825 PM GAINESVILLE GA 0.88 INCH HAIL
07/13/03 HALL DIME TO NICKEL SIZE HAIL.
REPORTED BY HALL COUNTY
911.
0845 PM 6NW WALESKA GA WIND DAMAGE
07/13/03 CHEROKEE A FEW TREES AND POWER
LINES DOWN. REPORTED BY
CHEROKEE COUNTY EMA.
0915 PM 6SE CANTON GA WIND DAMAGE
07/13/03 CHEROKEE SEVERAL TREES DOWN.
REPORTED BY CHEROKEE
COUNTY 911.The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:24 PM EDT | Severe Thunderstorm Warning | FFC | Hall | 36 min |
| Jul 13, 9:03 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Fulton | 27 min |
| Jul 13, 9:08 PM EDT | Flash Flood Warning | FFC | Cherokee | 67 min |
| Jul 13, 9:18 PM EDT | Flash Flood Warning | FFC | Greene, Taliaferro, Warren | 87 min |
| Jul 13, 9:24 PM EDT | Severe Thunderstorm Warning | FFC | Forsyth | 36 min |
| Jul 13, 9:41 PM EDT | Flash Flood Warning | FFC | Barrow, Forsyth, Gwinnett, Hall, Jackson | 94 min |
| Jul 13, 10:47 PM EDT | Flash Flood Warning | FFC | Warren | 118 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.